Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 173, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 12, 2008, 4:10 AM CDT for Benton County, Morgan County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 4:10 AM CDT (09:10 UTC)
- Expired
- Sep 12, 2008, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 5:30 AM CDT | FLASH FLOOD | 2 W Syracuse, MO | LOCAL RESIDENCE IN THE TOWN OF SYRACUSE REPORTED FLOODING ALONG HIGHWAY 50, WEST OF SYRACUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 120910
FFWSGF
MOC015-141-121500-
/O.NEW.KSGF.FF.W.0173.080912T0910Z-080912T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BENTON COUNTY IN CENTRAL MISSOURI...
NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...
* UNTIL 1000 AM CDT.
* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR HAS ESTIMATED ONE TO TWO INCHES OF RAINFALL
FALLING OVER THE WARN AREA WITH LOCALLY HEAVIER AMOUNTS.
ADDITIONAL HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THE WARN
AREA ADD TO THE FLOODING POTENTIAL.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3869 9283 3860 9284 3850 9272 3826 9351
3851 9352 3851 9329 3855 9327 3854 9308
3870 9306
$$
WISE2 follow-up statements
000
WGUS73 KSGF 121424
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT FRI SEP 12 2008
MOC015-141-121500-
/O.CON.KSGF.FF.W.0173.000000T0000Z-080912T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-MORGAN MO-
924 AM CDT FRI SEP 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHERN BENTON AND NORTHERN MORGAN COUNTIES...
AT 1008 AM CDT...ALL OF THE HEAVY RAINFALL EARLIER THAT PRODUCED
ISOLATED AREAS OF THREE TO FOUR INCHES ACROSS NORTHEAST BENTON...AND
NORTHERN MORGAN COUNTIES HAS ENDED. THE PUBLIC REPORTED THAT EARLIER
EXCESSIVE RAINFALL DID CAUSE FLOODING ALONG HIGHWAY 50 NEAR
SYRACUSE...IN NORTHERN MORGAN COUNTY AROUND 530 AM. NO ADDITIONAL
FLOODING REPORTS HAVE BEEN RECEIVED SINCE 8 AM.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3869 9283 3860 9284 3850 9272 3826 9351
3851 9352 3851 9329 3855 9327 3854 9308
3870 9306
$$
JLT462
WGUS73 KSGF 121458
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 AM CDT FRI SEP 12 2008
MOC015-141-121509-
/O.EXP.KSGF.FF.W.0173.000000T0000Z-080912T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-MORGAN MO-
958 AM CDT FRI SEP 12 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR NORTHERN
BENTON AND NORTHERN MORGAN COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3869 9283 3860 9284 3850 9272 3826 9351
3851 9352 3851 9329 3855 9327 3854 9308
3870 9306
$$
JLTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:49 AM CDT, 21 minutes earlier.
Area forecast discussion, Sep 12, 3:49 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT FRI SEP 12 2008 .DISCUSSION... ...HEAVY RAINFALL AND FLOODING ON THE HORIZON... SHORT TERM (TODAY THROUGH SATURDAY)... WARM ADVECTION CONVERGING WITH SAGGING FRONTAL BOUNDARY TO CONTINUE THE DEVELOPMENT OF SHOWERS PREDOMINANTLY NORTH OF INTERSTATE 44 THROUGH SATURDAY. TROPICAL PLUME ASSOCIATED WITH THE REMNANTS OF LOWELL TO LIMIT INSTABILITY...THOUGH MODEST LAPSE RATES TO ALLOW FOR A FEW TSRA AIDED BY A WEAK SHORT WAVE EVIDENCED BY BACKING H5 WINDS ON CENTRAL PLAINS PROFILES. POTENTIAL WILL AGAIN EXIST FOR A FEW LOW TOPPED SUPERCELLS WITH 0-3 KM HELICITY PROGGED TO EXCEED 100 M2 S2. PLAYED WITH ISSUING A FLASH FLOOD WATCH OVER CENTRAL MO FOR SATURDAY AS PRECIP WATER INCREASES TO 2.25 INCHES AS FRONT APPROACHES. HOWEVER MID AND UPPER LEVEL SUPPORT JUST TOO WEAK FOR SIGNIFICANT UPWARD MOTION AS LEAD SHORTWAVE LIFTS INTO THE GREAT LAKES. WHILE POPS WILL BE HIGH AND A FEW FLOOD WARNINGS POSSIBLE...ANTICIPATE FLOOD THREAT TO BE LOCALIZED TO POOR DRAINAGE AND OTHER FLOOD PRONE AREAS UNTIL IKE ARRIVES. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... RAINFALL RATES AND ACCUMULATION TO INCREASE SIGNIFICANTLY SATURDAY NIGHT AS THE OUTER BANDS OF IKE BEGIN TO MAKE AN APPEARANCE. MODELS IN BETTER AGREEMENT BY TRACKING IKE FROM EAST TEXAS INTO NORTH CENTRAL ARKANSAS AND THEN INTO THE OH VALLEY...THOUGH THERE ARE CONSIDERABLE TIMING DIFFERENCES. HAVE FOLLOWED HPC GUIDANCE OF A SOLUTION CLOSER TO THE ECMWF...WHICH WILL BREAK OUT HEAVY RAIN A BIT QUICKER SATURDAY NIGHT AND END THE EVENT BY SUNDAY EVENING FOR ALL BUT THE EASTERN PORTIONS OF THE SGF CWA. HAVE DECIDED AGAINST A FLASH FLOOD WATCH FOR NOW TO REDUCE CONFUSION WITH ON GOING TSRA. STRONGLY WORDED HWO AND ESF WILL HOWEVER HIGHLIGHT THE SIGNIFICANT FLOOD THREAT AS RAINFALL AMOUNTS OF THREE TO SEVEN INCHES WILL BE COMMON. FAIR WEATHER HIGH PRESSURE TO THEN BUILD INTO THE AREA THROUGH THE END OF THE WORK WEEK. SPECIAL THANKS TO HPC AND SURROUNDING OFFICES FOR COLLABORATION OVERNIGHT. RUNNELS && .AVIATION... FOR THE 06Z TAF CYCLE...VISIBILITIES WILL CONTINUE TO HOVER BETWEEN THE HIGH END IFR AND LOW END MVFR CATEGORIES THROUGH ABOUT 14Z FRIDAY. CEILINGS ARE ALSO EXPECTED TO LOWER LATER TONIGHT INTO THE MVFR CATEGORY WITH SOME POSSIBLE IFR TOWARDS SUNRISE. FLIGHT CATEGORIES WILL THEN IMPROVE BY MID MORNING FRIDAY WITH WINDS INCREASING OUT OF THE SOUTH AND SOUTHEAST. MAY THEN SEE A FEW THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 11, 10:37 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1037 PM CDT THU SEP 11 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1037 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF TONIGHT ACROSS THE OUTLOOK AREA. NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD POTENTIAL OUTLOOK FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Sep 12, 12:22 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 AM CDT FRI SEP 12 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0719 PM TORNADO 5 NW WILLOW SPRINGS 37.04N 92.03W
09/11/2008 HOWELL MO TRAINED SPOTTER
&&
CORRECTED LOCATION
JSSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:24 PM CDT | Tornado Warning | SGF | Howell, Texas | 36 min |
| Sep 11, 7:27 PM CDT | Tornado Warning | SGF | Ozark | 33 min |
| Sep 11, 7:37 PM CDT | Tornado Warning | SGF | Douglas | 25 min |
| Sep 11, 7:56 PM CDT | Tornado Warning | SGF | Shannon, Texas | 34 min |
| Sep 11, 8:28 PM CDT | Tornado Warning | SGF | Shannon, Texas | 32 min |
| Sep 11, 9:08 PM CDT | Tornado Warning | SGF | Barry | 52 min |
| Sep 12, 11:02 AM CDT | Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 45 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.